Carvedilol

I am taking 3.125 twice daily of Carvedilol and this dosage is being increased to 12 once I have finished cancer treatment.

At the moment I have not noticed any side effects but am worried about how the extra dosage is going to make me feel. I have portal hypertension and have some tiny varices which the consultant said by taking this medication it would prevent internal bleeding.

Would like to hear from anyone who is taking this medication and how they are on it.

11 Replies

oldestnewest
  • Hello  pishi1

    Carvedilol is said to be a very effective non specific beta blocker for use in the prevention of first variceal bleeds and is preferred over banding. 

    When I was diagnosed as having several small non bleeding varices about  1.5 years ago, the liver specialist put me on a once daily 6.25 mg doze of the medication with a view to increasing it to twice daily depending on whether or not I was able to tolerate it.  Shortly after starting to  take it I did find  I had occasional spells of light headedness, that my blood pressure dropped quite significantly as did my heart rate (  was normally about 52 beats per minute) which went down to the very low 40's and on a couple of occasions to the upper 30's beats per minute. I did  think my heart was about to stop beating. However an emergency appointment with the doctors and heart tests etc revealed everything working quite normally and that  it was my  good  level of physical fitness with allied slow heart beat that was at the root of the side effects from the medication. Evidently with my already slow heart rate  the medication had slowed it down even further. I was told not to worry too much about it and that eventually every thing would normalise which it has.

    However in the light of the effect of the medication on my heart rate the liver specialist decided not to increase the medication  as it was clear that the once daily doze of 6.25 m.g. was an adequate theraputic dose for me.

    Since those early days I have continued to take the medication without any further side effects or problems although my heart rate does still veer towards the lower end of the scale but  not to the extent that is unbearable or causes me to pass out. Furthermore I have not suffered any bleeds so it seeems to be working.

    From the medical research reports I have read about this  medication it seems that if you haven't already suffered adverse effects from the twice daily dose you are currently taking then it is unlikely you will do so if you have to increase the dose although the cancer treatment you have had  may have a bearing on this. However until your doctor tells you to take a higher doze and you commence doing so you will not know for sure how it will affect but if it does so adversely then a word with your doctor will probably produce a solution which could be an adjustment in the level of increase or as in my own case not to increase it at all.

    I hope it all works out for you

    Regards  

  • Hello,

    Thank you for a very thorough and reassuring reply. The consultant said that I may not notice any change on the higher dosage. He did offer me propranole but I took that years ago for my thyroid and it really slowed me down to the extent I could not do much.

    Will see howi t goes and let you know.

    Regards

  • I take 18.75mg twice a day. It reduces my blood pressure but I suppose I needed it. I've been on it for 7 months and haven't noticed any adverse side effects, my heart has worked much better since being on it, my heart rate even reduced when it was dangerously high, but guess everyone's body is different. X

  • I take the same dose though 6.25 once in the evening as I feel a bit headachy and tired for a while. I'd be very interested to hear how the increased dosage goes as there has been talk of mine being increased similarly. My blood pressure is pretty normal as a rule. I found the replies to your post very helpful.

    regards 😊

  • You asked me about how I was getting on with the increased dose of carvedilol. It has been two weeks and I have noticed I feel more fatigued, not able to focus and generally feel a bit miserable. I am going to call my consultant to see what he suggests. Mind you, I have just finished cancer treatment five weeks ago so perhaps that has some bearing on how I feel.

  • Hi I take 6.25mg twice daily for portal hypertension  I had a very slight dizziness on standing up for a few months but I've been on them now for over 2 yrs and am fine on them no side effects to date, and no more bleeds. 😃

  • I have had the alternative reaction on an initial prescription of the double dose. 

    The side effects were horrendous. I literally couldn't function. I was consistently fatigued, had no energy and felt miserable. I felt bloated and retained some very mild aceties. I hadn't had an upper GI bleed for over 4 years, and then a small bleed from a grade 1 varix. Cleared up in 24 hours, and that was my mind made up.

    My consultant suggested halfing the dose. I couldn't even stomach that and returned to propanolol which i had taken for 7 years prior.

    Touch wood, back to relative stability.

    Fishwick

  • Yes i take 12.5 for same reason .i did takeit in the daytime but found that made me feel dodgy and a bit dissy so i now take it as i get into bed this seems to lessen the problem so far so good...however havent had pulse checked for a while  so not sure if its actually doing what it should!!!cheers cazer.x

  • I take 6.25mg daily. I did take the 12.5mg for a while, but after experiencing blue lips and lots of pins and needles in my hands and feet, my dosage was reduced back to 6.25mg.  I have portal hypertension and so far have had three lots of banding done, so in my case it has not prevented internal bleeding.  I had one bleed that spontaneously stopped, which they told me after banding.  I have also had an active bleed.  The active bleed was dealt with immediately and now I feel much better (I had this done about 6 weeks ago and have been away on holiday since).  I know this may not be the answer you were hoping for, but I did want to say how it had affected me personally.  My consultant tells me I have been unlucky!

  • Didn't know it could cause pins and needles. I've had that sensation in my feet constantly for months and the doctors have been baffled by it, now they say just something I have to live with (not much of a big deal though as not painful) I'm taking so many meds pre and post transplant it's hard to know what's casing side effects! All i know is my obs are now OK with this beta blocker. X

  • On the NHS website it does say that chemotherapy can cause long lasting pins and needles.  I found that when the carvedilol was reduced, the pins and needles stopped, so for me it seems there was a link.  I assumed it was down to poorer circulation with the lowered blood pressure, but this was guessing on my part.  Glad the beta blocker is working for you. :)

You may also like...